Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 23, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 23, 2021, 6:04 PM MDT for Sheridan County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 6:04 PM MDT (00:04 UTC)
Expired
May 23, 2021, 6:45 PM MDT
In force
41 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -292 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-292 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS83 KLBF 240004
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
604 PM MDT Sun May 23 2021
 
NEZ004-094-240045-
Sheridan NE-Western Cherry NE-
604 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Batesland to 21 miles
north of Ellsworth. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gordon, Merriman, Clinton, Big Hill, Billys Lake, Morgan Lake, Lone
Butte, Irwin, Highway 27 crossing the Niobrara River, Intersection of
Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area,
Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road and
Hoover Lake.

This includes the following highways...
 Highway 20 between mile markers 97 and 135.
 Highway 61 between mile markers 230 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4300 10171 4299 10170 4237 10178 4238 10239
      4300 10235
TIME...MOT...LOC 0004Z 267DEG 23KT 4301 10223 4238 10232 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 23, 5:20 PM MDT, 44 minutes earlier.

Area forecast discussion, May 23, 5:20 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 23 2021

Multiple aviation weather concerns exist during the forecast
period, including severe thunderstorms, strong surface winds, and
low ceilings. A line of strong to severe storms will cross the
region this evening into tonight, which will be capable of very
large hail and damaging winds with gusts exceeding 50 kts. Ahead
of these storms, south/southeast winds will continue to gust
around 30 kts. In the storms wake, surface winds will lighten but
stratus clouds set in, especially in southwest Neb (KLBF). Expect
MVFR to locally IFR ceilings early morning, but should return to
VFR after daybreak.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 23, 1:31 PM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 23, 5:16 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM MDT Sun May 23 2021

NEZ004-022-094-240000-
Sheridan NE-Western Cherry NE-Garden NE-
516 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY...NORTH
CENTRAL GARDEN AND SHERIDAN COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Clay to Antioch. Movement was east
at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, Ellsworth, White Clay, Antioch,
Clinton, Intersection of Highway 87 and Craven Creek Road, Billys
Lake, Lone Butte,  Intersection of Highway 87 and Larabee Road, Pine
Ridge, Hoover Lake, Wickson Lake, Diamond Lake, Metcalf State
Wildlife Management Area, and Watson Lake.

This includes the following highways...
 Highway 20 between mile markers 79 and 112.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 97 and 128.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10206 4192 10209 4200 10268 4201 10269
      4300 10270
TIME...MOT...LOC 2315Z 269DEG 30KT 4298 10261 4208 10259

Jacobs
Local storm report, May 23, 5:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             OSHKOSH                 41.41N 102.34W
05/23/2021  M1.00 INCH       GARDEN             NE   CO-OP OBSERVER

            CO-OP CALLED IN PEA TO QUARTER SIZED HAIL IN OSHKOSH.

&&

ESNCLR
Local storm report, May 23, 5:31 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             8 NNW OSHKOSH           41.51N 102.40W
05/23/2021  E2.75 INCH       GARDEN             NE   PUBLIC

&&

MELTZER
Special weather statement, May 23, 5:38 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM MDT Sun May 23 2021

NEZ022-056>058-240030-
Deuel NE-Garden NE-Perkins NE-Keith NE-
538 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH...SOUTH CENTRAL GARDEN AND DEUEL COUNTIES UNTIL
630 PM MDT...

At 538 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Oshkosh to Sedgwick. Movement
was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chappell, Big Springs, Barton, Eagle Gulch Campground, Belmar, Clear
Creek State Wildlife Management Area, Intersection of Highway 27 and
9 Mile Road, Goldeneye State Wildlife Management Area, Megeath, Otter
Creek Campground, Windlass Hill and Ash Hollow State Historical Park.

This includes the following highways...
 Highway 92 between mile markers 123 and 127.
 Interstate 80 in Nebraska between mile markers 85 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of and southwestern Nebraska.

LAT...LON 4129 10242 4131 10189 4095 10193 4095 10205
      4101 10205 4100 10246 4101 10252
TIME...MOT...LOC 2338Z 254DEG 26KT 4131 10239 4095 10252

Jacobs
Local storm report, May 23, 5:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             14 WNW JENSEN LAKE      41.75N 102.08W
05/23/2021  E1.00 INCH       GARDEN             NE   TRAINED SPOTTER

&&

MELTZER
Special weather statement, May 23, 6:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
604 PM MDT Sun May 23 2021

NEZ004-094-240045-
Sheridan NE-Western Cherry NE-
604 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Batesland to 21 miles
north of Ellsworth. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gordon, Merriman, Clinton, Big Hill, Billys Lake, Morgan Lake, Lone
Butte, Irwin, Highway 27 crossing the Niobrara River, Intersection of
Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area,
Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road and
Hoover Lake.

This includes the following highways...
 Highway 20 between mile markers 97 and 135.
 Highway 61 between mile markers 230 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4300 10171 4299 10170 4237 10178 4238 10239
      4300 10235
TIME...MOT...LOC 0004Z 267DEG 23KT 4301 10223 4238 10232

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:00 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith45 min
May 23, 6:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 23, 6:26 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min
May 23, 6:39 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson51 min
May 23, 6:57 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins63 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 23, 7:24 PM MDTSpecial Weather StatementLBFHooker51 min
May 23, 7:28 PM MDTAreal Flood WarningLBFKeith, Perkins3 hr
May 23, 7:30 PM MDTSpecial Weather StatementLBFMcPherson45 min
May 23, 7:47 PM MDTSpecial Weather StatementLBFCherry43 min
May 23, 7:54 PM MDTSpecial Weather StatementLBFThomas51 min
May 23, 7:59 PM MDTSpecial Weather StatementLBFPerkins46 min
May 23, 8:11 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha49 min
May 23, 8:14 PM MDTSpecial Weather StatementLBFLogan46 min
May 23, 8:17 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins43 min
May 23, 8:29 PM MDTSpecial Weather StatementLBFBlaine, Logan46 min
May 23, 8:36 PM MDTFlash Flood WarningLBFKeith, Perkins3 hr
May 23, 8:39 PM MDTSpecial Weather StatementLBFLincoln51 min
May 23, 8:56 PM MDTSpecial Weather StatementLBFHayes34 min
May 23, 9:02 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock43 min
May 23, 9:14 PM MDTSpecial Weather StatementLBFBlaine, Logan, Loup46 min
May 23, 9:19 PM MDTSpecial Weather StatementLBFFrontier41 min
May 23, 9:30 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
May 23, 9:33 PM MDTSpecial Weather StatementLBFLincoln42 min
May 23, 9:43 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock47 min
May 23, 9:50 PM MDTSpecial Weather StatementLBFBlaine, Loup40 min
May 23, 10:14 PM MDTSpecial Weather StatementLBFCuster, Frontier46 min
May 23, 10:36 PM MDTSpecial Weather StatementLBFGarfield, Loup39 min
May 23, 10:59 PM MDTSpecial Weather StatementLBFDawson31 min
May 23, 11:13 PM MDTSpecial Weather StatementLBFGarfield, Wheeler47 min
May 24, 5:18 PM MDTSpecial Weather StatementLBFFrontier42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.